Alert archive / Montana / Snow Squall Warnings in 2022

Snow Squall Warning 13, NWS Missoula, MT

November 27, 2022Powell County, Montana

NWS Missoula, MT issued this snow squall warning at Nov 27, 2022, 3:14 PM MST for Powell County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2022, 3:14 PM MST (22:14 UTC)
Expired
Nov 27, 2022, 4:15 PM MST
In force
61 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Damage threat
Significant

County Powell County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS55 KMSO 272214
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
314 PM MST Sun Nov 27 2022

MTC077-272315-
/O.NEW.KMSO.SQ.W.0013.221127T2214Z-221127T2315Z/
Powell MT-
314 PM MST Sun Nov 27 2022

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southeastern Powell County in west central Montana...

* Until 415 PM MST.

* At 314 PM MST, a dangerous snow squall was located 18 miles east of
  Garrison, or 20 miles northeast of Deer Lodge, moving southeast at
  25 mph.

  HAZARD...Flash freeze on roads. Whiteout conditions with near zero 
           visibility associated with intense bursts of heavy snow 
           and gusty winds leading to blowing snow. Wind gusts 
           greater than 50 mph could knock down tree limbs and blow 
           around unsecured objects.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 10 and 26.
 
Locations impacted include...
Elliston and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wet roadways will quickly freeze. Black ice will cause roads,
bridges, and overpasses to become slick and dangerous. Slow down and
be prepared for a sudden loss of traction.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4649 11230 4648 11231 4655 11263 4664 11264
      4661 11230 4661 11229 4657 11232 4656 11231
      4654 11230
TIME...MOT...LOC 2214Z 298DEG 23KT 4658 11245 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$
2 follow-up statements
719 
WWUS55 KMSO 272239
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
339 PM MST Sun Nov 27 2022

MTC077-272315-
/O.CON.KMSO.SQ.W.0013.000000T0000Z-221127T2315Z/
Powell MT-
339 PM MST Sun Nov 27 2022

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
SOUTHEASTERN POWELL COUNTY...

At 339 PM MST, a dangerous snow squall was located 12 miles southwest
of Helena, moving southeast at 25 mph.

HAZARD...Flash freeze on roads. Whiteout conditions with near zero 
         visibility associated with intense bursts of heavy snow and 
         gusty winds leading to blowing snow. Wind gusts greater 
         than 50 mph could knock down tree limbs and blow around 
         unsecured objects.

SOURCE...Radar and webcams.

IMPACT...Dangerous and life-threatening travel conditions are 
         expected to develop rapidly in the warning area.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 13 and 26.
 
Locations impacted include...
Elliston and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wet roadways will quickly freeze. Black ice will cause roads,
bridges, and overpasses to become slick and dangerous. Slow down and
be prepared for a sudden loss of traction.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4649 11230 4648 11231 4654 11256 4664 11261
      4661 11230 4661 11229 4657 11232 4656 11231
      4654 11230
TIME...MOT...LOC 2239Z 298DEG 23KT 4650 11224 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$
124 
WWUS55 KMSO 272312
SQWMSO

Snow Squall Warning
National Weather Service Missoula MT
412 PM MST Sun Nov 27 2022

MTC077-272321-
/O.EXP.KMSO.SQ.W.0013.000000T0000Z-221127T2315Z/
Powell MT-
412 PM MST Sun Nov 27 2022

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN POWELL COUNTY WILL EXPIRE
AT 415 PM MST...

The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Snow
and ice-covered roads will continue to make travel difficult.

LAT...LON 4649 11230 4648 11231 4654 11256 4664 11261
      4661 11230 4661 11229 4657 11232 4656 11231
      4654 11230
TIME...MOT...LOC 2311Z 298DEG 23KT 4642 11202 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Nov 27, 2:44 PM MST, 30 minutes earlier.

Area forecast discussion, Nov 27, 2:44 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MST Sun Nov 27 2022

.DISCUSSION...Snow bands and snow squalls are moving from north to
south in western Montana and north-central Idaho. Low visibility
and quickly accumulating snowfall have been observed with squalls
today, and locations south of Highway 12 will have impacts from
periods of low visibility and high snow intensity into this
evening. Recent radar trends show snow bands developing behind the
main cold frontal band, so additional shower chances have been
added to the forecast. The front is projected to be in Lemhi
County late this evening where periods of heavy snow will linger
overnight. Banded showers are also projected to be numerous in
north-central Idaho with accumulations expected overnight and
through Monday.

The snow forecast for Monday forecast has been challenging with
model guidance in disagreement on the amount of available moisture
and on the timing of an arctic front approaching from the
northeast. Radar projections are starting to show more and more
shower development on Monday, so the chance for snow has been
increased areawide.

A cold start to the day on Tuesday is likely, with lows below
zero along the Continental Divide, and low single digits elsewhere
across western Montana. North-central Idaho will not be quite as
cold, but still in the low to mid teens. In terms of moisture, a
few isolated snow showers will be possible in the afternoon and
evening, but by and large, Tuesday will be the driest day of the
week.

Starting Wednesday and going through the rest of the week, a
series of weather disturbances will stream abundant Pacific
moisture over the Northern Rockies, bringing considerable amounts
of mountain snowfall. As for the valleys, there's increasing
chances (30-40%) that an arctic airmass will arrive around the
time a second surge of moisture moves in sometime Thursday and/or
Friday. The interaction of these two airmasses would produce
widespread moderate to heavy snowfall to most elevations of
western Montana and north-central Idaho. At this time, there is
still quite a bit of uncertainty in how far south the arctic air
makes it into western Montana, and the timing of the moisture.
However, heavy mountain and mountain pass snows can be expected,
and all elevations of northwest Montana may be cold enough to
where the arctic airmass isn't needed for significant snow
accumulations. Stay tuned to the forecast, as changes will likely
occur as we get into the first couple of days this coming week.

&&

.AVIATION...A strong cold front continues to impact north-central
Idaho and western Montana. The front has passed through northwest
Montana and snow showers are developing, which will cause brief
ceiling and visibility reductions. The main front will continue
progressing southeastward during the afternoon and evening, and
will continue to create snow squall conditions of heavy snow, low
visibility and gusty winds. By 28/0600z, the front is projected to
be in Lemhi County where periods of heavy snow will linger.
Northeasterly winds and additional snow showers are expected to
develop on Monday with an arctic airmass moving into the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Winter Weather Advisory until 3 PM MST this afternoon for
     Kootenai/Cabinet Region.

     Winter Weather Advisory until midnight MST tonight for West
     Glacier Region.

     Winter Weather Advisory until 3 PM MST this afternoon for
     Flathead/Mission Valleys.

     Winter Weather Advisory until midnight MST tonight for Lower
     Clark Fork Region.

     Winter Weather Advisory until midnight MST tonight for
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until midnight MST tonight for
     Butte/Blackfoot Region.

     Winter Weather Advisory until midnight MST tonight for
     Potomac/Seeley Lake Region.

ID...Winter Storm Warning until 8 AM PST Monday for Northern
     Clearwater Mountains.

     Winter Storm Warning until 8 AM PST Monday for Southern
     Clearwater Mountains.

     Winter Weather Advisory until 10 PM PST Monday for
     Orofino/Grangeville Region.

     Winter Weather Advisory until 10 PM PST Monday for Lower Hells
     Canyon/Salmon River Region.

     Winter Weather Advisory until 9 AM MST Monday for Eastern Lemhi
     County...Western Lemhi County.

&&

In the hours before

Local storm report, Nov 27, 10:00 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1000 AM MST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     SNOW             6 SSW EUREKA            48.80N 115.11W
11/27/2022  E4.0 INCH        LINCOLN            MT   TRAINED SPOTTER

            ESTIMATE OF 4 TO 5 INCHES NEW SNOW.

&&

JK
Local storm report, Nov 27, 10:46 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1046 AM MST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             YAAK                    48.83N 115.71W
11/27/2022  M3.4 INCH        LINCOLN            MT   COCORAHS

            COCORAHS STATION MT-LN-6 YAAK.

&&
Special weather statement, Nov 27, 1:41 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
141 PM MST Sun Nov 27 2022

MTZ004>006-043-272130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
141 PM MST Sun Nov 27 2022

...An intense snow shower will impact portions of south central
Missoula County through 230 PM MST...

At 140 PM MST, Doppler radar was tracking an intense snow shower over
Missoula, moving east at 25 mph.

HAZARD...Visibility one-half mile or less and winds in excess of 30
         mph.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula,
Frenchtown, Evaro and Turah.

This includes the following highways...
 Interstate 90 near mile marker 81, and between mile markers 85 and
115.
 Highway 93 N between mile markers 0 and 8.
 Highway 93 S between mile markers 83 and 94.
 Highway 200 E between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 11438 4707 11404 4683 11365 4676 11411
TIME...MOT...LOC 2040Z 285DEG 22KT 4690 11399

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Nov 27, 2:09 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
209 PM MST Sun Nov 27 2022

MTZ005>007-043-272200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
209 PM MST Sun Nov 27 2022

...Intense snow showers will impact portions of southeastern
Missoula, northern Granite, north central Ravalli and central Powell
Counties through 300 PM MST...

At 208 PM MST, trained weather spotters reported intense snow showers
along a line extending from 7 miles northeast of Drummond to 7 miles
west of Victor. Movement was southeast at 20 mph.

HAZARD...Visibility one-quarter mile or less and winds in excess of
         30 mph.

SOURCE...Trained weather spotters.

IMPACT...Low visibility could result in dangerous driving
         conditions. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hamilton, Drummond, Stevensville, Victor, Woodside, Pinesdale,
Nimrod, Finn, New Chicago, Bearmouth, Quigley, Corvallis, Helmville,
Bell Crossing and Hall.

This includes the following highways...
 Interstate 90 between mile markers 130 and 158.
 Highway 93 S between mile markers 48 and 68.
 Highway 200 E between mile markers 58 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These snow showers may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4675 11263 4623 11425 4649 11434 4695 11286
      4689 11279 4683 11280 4683 11272
TIME...MOT...LOC 2108Z 293DEG 19KT 4676 11307 4646 11431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 1:23 PM MSTSnow Squall WarningMSOFlathead67 min
Nov 27, 1:41 PM MSTSpecial Weather StatementMSOMissoula49 min
Nov 27, 2:09 PM MSTSpecial Weather StatementMSOPowell51 min
Nov 27, 3:06 PM MSTSnow Squall WarningMSODeer Lodge, Granite54 min
Nov 27, 3:38 PM MSTSnow Squall Warning Significant damage threatMSODeer Lodge, Powell67 min
Nov 27, 4:00 PM MSTSnow Squall Warning Significant damage threatMSODeer Lodge, Powell, Silver Bow60 min
Nov 27, 4:17 PM MSTSnow Squall WarningMSORavalli58 min
Nov 27, 4:32 PM MSTSnow Squall Warning Significant damage threatMSODeer Lodge, Silver Bow58 min

Nearby

Snow Squall Warnings in Montana, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.